Doctor has taken me off medication not feeling well

By Kristina Randle, Ph.D., LCSW

Q. I am a 28 year old male i have been taking citalopram for about 8 months. For the last 2 months i have also been taking reboxetine without a prescription. I found the reboxetine has given me more focus and more drive and a better overall feeling of well being. When i told my doctor i was also taking reboxetine he told me i cant take both meds at the same time. He has told me to come off the citalopram cold turkey. I asked him what about withdrawals and he said that i wouldnt suffer any if he doubled the amount of reboxetine i was on. I am now taking 8mg of reboxetine per day and stopped taking the 10mg of citalopram i was one. I have not taken the citalopram for 3 days now and feel that my well being and state of mind is suffering. I have done some of my own research and found information that says you should ween yourself of citalopram and advises you should not come off the drug cold turkey. I feel that i cant concentrate irritable and anxious and i am worried that if i continue that my state of mind will deteriorate. I like my doctor and have always got on very well with him but feel that maybe he is not an expert in this area. I am wondering if you could give me some advice on who to see or what to do as i dont feel like i can speak to my doctor about this.

A. I am sorry but I cannot give you medication advice. I suggest you tell your doctor about your symptoms. He is your treating physician and knows your case the best. Tell him your symptoms, what you have read and that the cold turkey method is not working well for you. Maybe in his experience, quitting cold turkey of is what worked best for his other patients, but that does not mean it will work for everyone. Everyone is different and will react differently to medications, or in your case, withdrawing from a medication. I encourage you to tell your doctor. It’s important he knows about your unpleasant withdrawal symptoms. He may have a different recommendation for you after he learns of your unpleasant symptoms. I wish you the best of luck.

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 24 Feb 2006

APA Reference
Randle, K. (2006). Doctor has taken me off medication not feeling well. Psych Central. Retrieved on October 25, 2014, from http://psychcentral.com/ask-the-therapist/2006/02/24/doctor-has-taken-me-off-medication-not-feeling-well/

Want a more immediate answer from others like you?
Use your Psych Central account in our self-help support community.

Subscribe to Our Weekly Newsletter


Find a Therapist
Enter ZIP or postal code